Missouri, 2004

Flooding in Missouri, November 1, 2004

November 1, 2004 · NWS EAX · 2 events in 2 counties and zones

40 of a foot above flood stage. 89 feet above flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Blackwater River near Valley City crested at 22.40 feet, or 0.40 of a foot above flood stage. The Moniteau Creek near Fayette crested at 19.89 feet, or 3.89 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 1, 2:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 1, 2:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CST MON NOV 1 2004

.DISCUSSION...

EARLY MORNING SATELLITE IMAGERY AND UPPER AIR OBSERVATIONS INDICATE
LONGWAVE TROUGH ACROSS ROCKIES/INTERMOUNTAIN WEST BEGINNING TO CLOSE
OFF OVER FOUR CORNERS REGION. AHEAD OF THIS FEATURE LARGE PLUME OF
SUBTROPICAL MOISTURE CONTINUES TO FEED NORTHWARD INTO SOUTHERN
PLAINS/LOWER MO/MIDDLE MS VALLEY. LARGE SCALE UPPER LEVEL DIFFLUENCE
COMBINED WITH WEAK PERTURBATIONS EMBEDDED WITHIN BROAD SOUTHWESTERLY
FLOW ACROSS REGION CONTINUE TO RESULT IN BROAD AREA OF MODERATE TO
OCCASIONALLY HEAVY PRECIPITATION EXTENDING ACROSS EASTERN THIRD OF
CWA...WHILE LIGHTER PRECIPITATION CONTINUES TO FALL ACROSS WESTERN
TWO THIRDS. EXPECT DEEP LAYER MOISTURE AXIS TO SLOWLY SHIFT EAST
TODAY AS UPPER LOW DIGS INTO WEST TX BY 00Z...ALLOWING PRECIPITATION
TO TAPER OFF ACROSS WESTERN CWA BY THIS AFTERNOON. WILL RETAIN GOING
FLOOD WATCH ACROSS SOUTHERN CWA...AS RAINFALL ESTIMATES INDICATE UP
TO 2 INCHES OF RAIN HAS FALLEN ACROSS SOUTHEASTERN CWA...AND MAY SEE
IN EXCESS OF ANOTHER INCH OR SO THROUGH THIS MORNING BEFORE RAIN
TAPERS OFF LATE TODAY. EXPECT TEMPS TO REMAIN STEADY OR FALL
SLIGHTLY THROUGHOUT THE DAY TODAY.

MODELS HAVE COME TO CONSENSUS WITH EVOLUTION OF FOUR CORNERS
LOW...ALBEIT THIS SOLUTION DIFFERS FROM PREVIOUS MODEL RUNS. MODELS
NOW AGREE ON SLOWING SYSTEM CONSIDERABLY AND MAINTAINING CLOSED MID
LEVEL CIRCULATION CENTER AS IT EJECTS ACROSS REGION LATE TUESDAY
INTO WEDNESDAY. UPPER LEVEL DIFFLUENCE/DEEP LAYER Q-VECTOR
CONVERGENCE WITHIN NORTHEAST QUADRANT OF LOW PROGGED TO SPREAD INTO
SOUTHERN/EASTERN CWA DURING THE DAY WEDNESDAY. AS A RESULT HAVE
INSERTED POPS INTO THIS PERIOD...HOWEVER HAVE LEFT IN CHANCE
CATEGORY GIVEN CONSIDERABLE CHANCE FROM PREVIOUS MODEL RUNS.

SEAMAN

&&

.PREV DISCUSSION...

1000 PM CST SUN...
...IN EDIT...OPTED TO EXTEND FLOOD WATCH FOR PARTS OF WEST
CENTRAL/CENTRAL MISSOURI AND EAST CENTRAL KS THROUGH 6 PM MONDAY.
CONSIDERING OVER HALF A DOZEN RIVER FLOOD WARNINGS WILL BE IN EFFECT
FOR MOST OF TOMORROW AND RAIN WILL STILL BE COVERING THE WATCH AREA
INTO THE AFTERNOON IT MAKES SENSE TO EXTEND FLOOD WATCH TILL AT
LEAST 6 PM.

HAVE OPTED TO GO EVEN WARMER TONIGHT. BASED ON NO COLD AIR ADVECTION
AND AIRMASS ALREADY RAIN-COOLED THINK TEMPERATURES WILL ONLY DROP A
DEGREE OR TWO AT MOST.

SURFACE OBSERVATIONS NOW FLOWING BACK TO THE FIELD.

MJ

&&

.PREV DISCUSSION...

900 PM...
LARGE FETCH OF RAIN EXTENDS FROM CENTRAL TX NORTHEAST THROUGH ALL
BUT NORTHWEST MO. EXPECT A PROLONGED RAIN EVENT LASTING INTO
TOMORROW EVENING. RAINFALL RATES ARE CURRENTLY A TENTH OF AN INCH OR
LESS PER HOUR BUT INTENSITIES EXPECTED TO INCREASE AS RIGHT
ENTRANCE REGION OF UPPER LEVEL JET STREAK MOVES OVERHEAD AND
ENHANCES FRONTOGENETIC FORCING OVER CWA. EXPECT A BROAD AREA OF 1 TO
1 1/2 INCH RAINS EAST OF I-35 THROUGH 00Z TOMORROW. WILL CONTINUE
FLOOD WATCH MAINLY SOUTH OF THE MO RIVER. TEMPERATURES NOT GOING
ANYWHERE TONIGHT AND WILL BE RAISING THEM BY 3 TO 5 DEGREES MOST
AREAS. THIS WILL ALSO AFFECT HIGH TEMPERATURES ON MONDAY SO WILL
RAISE THEM 1 TO 2 DEGREES ABOVE MORNING LOW.

CONCERNING SURFACE OBSERVATIONS...THE FAA REPORTS A SEVERE NATIONWIDE
COMMUNICATIONS PROBLEM. THEY HAVE BEEN WORKING ON THE PROBLEM SINCE
21Z BUT HAVE NO TIME FRAME WHEN THE SYSTEM WILL BE RESTORED.

MJ

&&

.PREV DISCUSSION...

1255 PM...
HAVE UPDATED GRIDS EARLY THIS AFTERNOON TO REFLECT THE MOST CURRENT
TREND OF THE MODELS. MAIN CONCERN IS THE THREAT OF HEAVY RAINFALL
TONIGHT...ESPECIALLY FOR THE SRN ZONES. LATEST MOISTURE IMAGERY AS
WELL AS THE MORNING UPPER AIR...INDICATES AN UPPER TROUGH DIGGING
SOUTHEAST INTO THE SRN ROCKIES WITH A SHORTWAVE TROUGH IN NRN MEXICO.

NRN MEXICO SHORTWAVE WILL TRACK NORTHEAST AND HELP PUSH A WARM FRONT
CURRENTLY OVER SRN OKLA/ARKANSAS SLOWLY NORTH. COPIOUS GULF MOISTURE
EXISTS ALONG AND SOUTH OF THE BOUNDARY WITH 1.5 TO 2 INCHES OF
PRECIPITABLE WATER SUGGESTED BY THE GRIDS BY THIS EVENING. HEAVIEST
AXIS OF RAINFALL DEPENDENT UPON HOW FAR THE WARM FRONT TRACKS NORTH.
BELIEVE MESOETA A LITTLE TOO FAR NORTH WITH THE LOCATION OF THE WARM
FRONT TONIGHT...AND PREFER FRONTAL LOCATION OF THE GFS. NUMEROUS
THUNDERSTORMS WILL LIKELY FLANK THE WARM FRONT TONIGHT ACROSS SRN
MISSOURI. THIS WILL TEND TO INHIBIT A LARGE INFLUX OF H8 MOISTURE
INTO THE NRN TWO THIRDS OF THE CWA.

GIVEN THE GFS WARM FRONT LOCATION...BELIEVE THE GFS IS TOO NARROW
WITH ITS AXIS OF THE HEAVIEST RAIN. MESOETA GRIDS SUGGEST STG
ISENTROPIC FORCING NORTH OF THE BOUNDARY ACROSS PORTIONS OF WEST
CENTRAL AND CENTRAL MISSOURI. H8-H7 FRONTOGENETICAL FORCING ALSO
QUITE STRONG WITHIN THE SAME AREA. HAVE DISPLACED THE STRONG FORCING
OF THE MESOETA A LITTLE SOUTH TO ACCOUNT FOR DIFFERENCE IN THE
LOCATION OF THE MASS FIELDS. HEAVY RAIN MAY OCCUR ACROSS THE SRN
ZONES TONIGHT...AND WITH HEADWATER GUIDANCE VALUES AROUND ONE
INCH...HAVE ISSUED A FLOOD WATCH FOR THE SRN CWA.

THE ISENTROPIC LIFT AND FRONTOGENETICAL FORCING QUICKLY MOVES EAST
INTO EASTERN MISSOURI DURING THE MORNING HOURS. CWA LEFT IN A MOIST
AIR MASS BUT WITH ONLY WEAK UVV ASSOCIATED WITH THE DEVELOPING UPPER
LEVEL LOW OVER THE SRN PLAINS. WILL KEEP HIGH POPS FOR MONDAY...BUT
PRECIPITATION AMOUNTS SHOULD BE LOW.

ANOTHER CONCERN IS THE STRENGTH AND TRACK OF THE UPPER LEVEL LOW
THAT THE MODELS MOVE EAST NORTHEAST OUT OF THE SRN PLAINS. MESOETA
QUICKLY SHEARS THE SYSTEM EAST TOWARD ARKANSAS MONDAY NIGHT WITH THE
GFS KEEPING THE SYSTEM MORE ORGANIZED AS IT MOVES EAST NORTHEAST
INTO SERN KS AND SWRN MO. WILL HEDGE TOWARD THE GFS AS FREQUENTLY
MODELS ARE TOO QUICK TOO WEAKEN THE UPPER LEVEL LOW GIVEN THE
CURRENT STATE OF THE UPPER FLOW ACROSS THE CONUS.

AS A RESULT...WILL MAINTAIN RAIN CHANCES MONDAY NIGHT AND MAY
INTRODUCE A LOW POP FOR THE SRN AND EASTERN ZONES FOR TUESDAY.

GUIDANCE TEMPERATURES FOR TONIGHT APPEAR IN THE BALLPARK WITH
EVAPORATIVE COOLING ACCOUNTING FOR THE FALL IN TEMPERATURES. WINDS
TO BACK TO THE NORTH AND NORTHEAST ON MONDAY WITH COOLER AIR
ADVECTING SOUTHEAST. TEMPERATURES TO MOVE LITTLE DURING THE DAY. THE
AIR MASS OVER THE NORTHERN PLAINS IS NOT PARTICULARLY COLD OR
DRY...SO DO NOT HAVE MUCH CONCERN ABOUT A CHANGEOVER TO SNOW MONDAY
NIGHT OR TUESDAY...ESPECIALLY SINCE THICKNESSES HAVE RISEN THE LAST
COUPLE OF MODEL RUNS.

DB

AN UPPER TROUGH WILL DROP SOUTHEAST FROM THE NORTHERN ROCKIES ON
WEDNESDAY. A SURFACE FRONT WILL SLIDE ACROSS THE AREA FROM WEDNESDAY
NIGHT INTO THURSDAY...AHEAD OF THE DIGGING UPPER TROUGH. MOISTURE
AND UPPER DIVERGENCE STILL DOES NOT LOOK IMPRESSIVE IN THIS REGION
FOR GENERATION OF PRECIPITATION WITH THE FRONT. THE FORECAST AREA
THEN COMES UNDER NORTHWEST FLOW ALOFT WITH UPPER RIDGING BY NEXT
FRIDAY...WITH HIGH PRESSURE AT THE SURFACE AND MODERATING
TEMPERATURES.

MS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH THRU 6 PM CST MONDAY FOR KSZ057-KSZ060.
MO...FLOOD WATCH THRU 6 PM CST MONDAY FOR
MOZ032-033-038>040-043>046-053-056
Hazardous weather outlook, Nov 1, 5:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CST MON NOV 1 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN FELL ACROSS PORTIONS OF EXTREME EAST CENTRAL KANSAS INTO
WEST CENTRAL MISSOURI DURING THE OVERNIGHT HOURS...LEAVING THE GROUND
SATURATED. ADDITIONAL RAINFALL IS EXPECTED TODAY...WHICH WILL LEAD TO
AN ADDITIONAL THREAT OF FLOODING. AS A RESULT...A FLOOD WATCH REMAINS
IN EFFECT FOR AREAS ALONG AND SOUTH OF A MOUND CITY TO MARSHALL TO
MOBERLY THROUGH 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Johnson

When
November 1, 6:00 AM CST to 9:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Howard

When
November 1, 6:00 AM CST to 9:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428066, 5428067.